EconPapers    
Economics at your fingertips  
 

Spatial exporters

Fabrice Defever (), Benedikt Heid () and Mario Larch ()

Journal of International Economics, 2015, vol. 95, issue 1, 145-156

Abstract: In this paper, we provide causal evidence that firms serve new markets which are geographically close to their prior export destinations with a higher probability than standard gravity models predict. We quantify the impact of this spatial pattern using a data set of Chinese firms which had never exported to the EU, the United States, and Canada before 2005. These countries imposed import quotas on textile and apparel products until 2005 and experienced a subsequent increase in imports of previously constrained Chinese firms. Controlling for firm-destination specific effects and accounting for potential true state dependence we show that the probability to export to a country increases by about two percentage points for each prior export destination which shares a common border with this country. We find little evidence for other forms of proximity to previous export destinations like common colonizer, language or income group.

Keywords: Export destination choice; Spatial correlation; Extended gravity; Firm-level customs data; MFA/ATC quota removal (search for similar items in EconPapers)
JEL-codes: F12 F13 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S002219961400138X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Spatial Exporters (2011) Downloads
Working Paper: Spatial Exporters (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:95:y:2015:i:1:p:145-156

DOI: 10.1016/j.jinteco.2014.11.006

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-10-26
Handle: RePEc:eee:inecon:v:95:y:2015:i:1:p:145-156